Tenofovir, commonly referred to as TR photo:courtesy
Researchers have linked a popular HIV Aids drug currently in use among Kenyan patients to kidney damage.
Tenofovir, commonly referred to as TR, is one of the most widely used antiretroviral (ARV) medication in Kenya. It is also a component of Truvada, a recently introduced daily pill for HIV prevention in Kenya.
A team from Moi Teaching and Referral Hospital and Moi University School of Medicine on Friday presented evidence suggesting the drug can cause serious kidney complications in patients.
The researchers now want further evaluation to map out the magnitude of the problem among an estimated 900,000 HIV patients currently on ARVs, even as the Ministry of Health insists the drug’s side effects are “mild”.
Doctors say Tenofovir’s popularity is hinged on its ease of use as a single daily pill. The World Health Organisation (WHO) recommends it for first line management of HIV/Aids in adults, adolescents, as well as children.
While launching Truvada in April, the Ministry of Health indicated the drug causes only mild side effects.
However, the researchers say that this is far from the truth; that apart from their own findings, there are several published reports linking Tenofovir to kidney poisoning.
“Here we report two clinical cases seen in our renal clinic with high creatinine levels suggestive of kidney poisoning from Tenofovir,” wrote the researchers.
Creatinine is a waste product in the body used to diagnose the health of the kidney; a higher threshold indicates the possibility an infection.
The new study overseen by Dr Girbert Kigen of the Department of Pharmacology and Toxicology at Moi University School of Medicine was led by Dr Fatuma Some.
The team’s case reports appearing in the Pan African Medical Journal involved two male HIV positive patients aged 53 and 54 and on antiretroviral drugs, which included Tenofovir.
Both patients reported acute kidney injury. In the first case, the patient had just been diagnosed with HIV, and within three months developed kidney problems.
In the second case, the patient was admitted to hospital with kidney injuries after two years on ARVs, which included Tenofovir.
Both patients had undergone intensive treatment at the Moi Teaching and Referral Hospital.
However, the team found that when Tenofovir was withdrawn, the two patients’ kidney functioning went back to normal.
“It is our opinion that the presence of TDF might have “primed” the kidney for injury in these two cases,” stated the researchers.
The drug, they said, had made the patients’ kidney more vulnerable, making it more likely for them to develop renal problems.
They now recommend further research, which should include more sites to evaluate the magnitude of kidney injury in HIV patients taking Tenofovir.
There is an estimated 900,000 HIV patients on ARVs in Kenya. Plans are underway to put another 500,000 uninfected people on Truvada between now and 2022.
While on its brochure the Ministry of Health says Truvada causes only mild side effects, which disappear after a few weeks, the US Federal Drug Administration states that it could cause life-threatening reactions in some patients.